Alert archive / Minnesota / River Flood Warnings in 2019

River Flood Warning 50, NWS Grand Forks, ND

September 21, 2019Marshall County, Minnesota

NWS Grand Forks, ND issued this river flood warning at Sep 21, 2019, 9:47 AM CDT for Marshall County, Minnesota. It took effect at Sep 22, 2019, 5:30 PM CDT. It was in force for 60 hr.

The area

The counties it named.

The facts

Issued
Sep 21, 2019, 9:47 AM CDT (14:47 UTC)
In effect from
Sep 22, 2019, 5:30 PM CDT
Expired
Sep 25, 2019, 5:15 AM CDT
In force
60 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
Minor

County Marshall County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 117 km from the middle of the area, began a volume at 14:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Snake River (NW MN) at Alvarado (ALVM5).

Action stage
105 ft
Minor stage
106 ft
Moderate stage
108 ft
Major stage
110 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05086000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Sep 21, 6:31 AM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Sep 21, 6:31 AM CDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
631 AM CDT Sat Sep 21 2019

.UPDATE...
Issued at 630 AM CDT Sat Sep 21 2019

The area of showers and embedded thunderstorms has filled in
pretty solidly along the Red River Valley into adjacent areas of
the northwest quarter of Minnesota. This is where the rain will be
focused for the next 1 to 3 hours, before it transitions more into
northwest Minnesota. Think some areas will still have a lull in
activity this morning, and will have to see whether the south will
break out allowing heating to occur and more instability to
develop. Plan on transitioning the remaining flash flood warnings
into areal flood warnings around 7 am. Should see some river
responses today.

&&

.SHORT TERM...(Today and tonight)
Issued at 327 AM CDT Sat Sep 21 2019

Very busy night across the FA, with severe weather warnings
followed by various flood related warnings. The severe
thunderstorm watch has now expired and also cancelled the flash
flood watch, as there are numerous flood and flash flood warnings
now in effect. The main line of storms now extends from Valley
City to Hillsboro to Fertile to Roosevelt. Still getting decent
rainfall rates along this line, so will have to keep an eye on it
for the rest of the night. Have had flash flood warnings in effect
along the line, but have transitioned some of these to areal
flood warnings as some of the initial flash flood warnings have
expired. The immediate flash flooding threat is transitioning in
many areas to a longer duration general areal flood threat as the
water makes its way through the relatively flat drainage basins in
this FA. Will be able to see how things look once the sun rises
and more county officials get out across their areas.

A decent wave is consolidating the various lingering areas of
precipitation over North and South Dakota. High resolution model
guidance shows the remaining dry gaps over southeast North Dakota
into the southern Red River Valley filling in the next hour or so
and then lifting northeast into northwest Minnesota around and
after sunrise. Once this moves through, the main overnight rain
threat should end. Most of the area will probably see a little
lull in the action with a potential dry slot, especially for
southeast North Dakota. Highs today will again be on the mild
side, although not quite as mild as the past few days. There will
also be a decent amount of humidity, especially along and east of
the Red River.

By late morning into the early afternoon, the cold front should
push into areas just east of the Red River Valley. Lower cloud
amounts in the dry slot over southeast North Dakota up into
adjacent areas of Minnesota should quickly recover with good CAPE
and shear values during this time frame. High resolution model
guidance shows the potential for a few severe storms east of the
Valley by late morning and early afternoon, and SPC has placed
this area in a slight risk for severe weather. It appears the
window for any severe weather will close for our FA by late
afternoon, as the threat shifts further east along the cold front.
Meanwhile, there will be additional shower and potential thunder
development around the 500mb low which is expected to mainly track
over the Devils Lake basin into the northern Valley. As this low
continues to track northeast tonight, precipitation chances should
only linger across northwest Minnesota.

.LONG TERM...(Sunday through Friday)
Issued at 327 AM CDT Sat Sep 21 2019

Continued to linger some small chances for showers across
northwest Minnesota on Sunday. Otherwise high temperatures should
fall back into the mid to upper 60s. Still nice, but cooler than
the recent 80 degree day stretch.

Long wave pattern showing troughing/upper low moving east of region
early in the period.  Long wave ridge then slides over region late
Sun night into Mon before transitioning to a split flow regime for
early next week as upper low sinks into SW CONUS. Sunday highs fall
into the 60s behind this next cold front, before rebounding into the
70s on Monday.

By mid-day Tuesday zonal flow across the northern tier will result
in a more progressive pattern.  Main feature next week appears to be
a srn MB cold frontal passage Tue aftn, which will drop afternoon
highs into the upper 50s to lower 60s for the latter half of the
week. Models continue to depict positive Showalters indicies,
however Canadian does now show weakly negative Showalters and the
sfc low is further south than models showed yesterday at this time.
Will mention isolated thunder for Tue aftn and evening across the
north. Central plains low pressure system then brings chances for
some isolated to scattered activity on Days 6 & 7 as the low lifts
into the upper Great Lakes late in the period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 630 AM CDT Sat Sep 21 2019

Think the thunder activity will continue through the next 1 to 4
hours, followed by somewhat of a break. There should be additional
development by late morning into the early afternoon. Lots of
variability in wind directions today, but they will be gusty again
at times. May be some lower ceilings spread in at times, but
overall confidence fairly low on where and when.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...Godon
LONG TERM...Godon/Speicher
AVIATION...Godon
Hazardous weather outlook, Sep 21, 3:38 AM CDT, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
338 AM CDT Sat Sep 21 2019

MNZ001>004-007-027-029>031-040-NDZ006>008-014>016-024-026>030-038-
039-049-052>054-220845-
West Polk-Norman-Clay-Kittson-West Marshall-West Becker-Wilkin-
West Otter Tail-East Otter Tail-Grant-Towner-Cavalier-Pembina-
Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-
Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh County-
338 AM CDT Sat Sep 21 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Thunderstorms will continue across eastern North Dakota and the
adjacent Minnesota Red River Valley region into the morning hours.
These storms will move across the some of the same areas that
received heavy rainfall overnight, so additional flash flooding
and areal flooding is likely. As this runoff moves into the area
river system, some river response is also likely today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ005-006-008-009-013>017-022>024-028-032-220845-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-East Becker-Wadena-
338 AM CDT Sat Sep 21 2019

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Thunderstorms will continue across portions of northwest and west
central Minnesota east of the Red River Valley into the morning
hours. These storms will move across the some of the same areas
that received heavy rainfall overnight, so additional flash
flooding and areal flooding is likely. As this runoff moves into
the area river system, some river response is also likely today.

Scattered severe thunderstorms are possible from late morning into
the early afternoon. The main hazards will be large hail up to
quarter size and damaging wind gusts up to 60 mph. Isolated
tornadoes and very heavy rainfall are also possible with the
storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed late this morning into the early
afternoon.

In the hours before

Local storm report, Sep 21, 3:52 AM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
352 AM CDT SAT SEP 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       2 S ROSEAU              48.82N 95.76W
09/20/2019  E4.90 INCH       Roseau             MN   PUBLIC

            3 HOUR RAINFALL TOTAL ON AFTERNOON OF SEPTEMBER 20 2019.
            REPORTED VIA FACEBOOK.

0810 PM     HAIL             1 E HUNTER              47.19N 97.19W
09/20/2019  E1.25 INCH       Cass               ND   PUBLIC

            PHOTO VIA PUBLIC ON FACEBOOK. TIME ESTIMATED VIA RADAR.

&&

BP
Local storm report, Sep 21, 3:58 AM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
358 AM CDT SAT SEP 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             2 W KINDRED             46.65N 97.06W
09/20/2019  E1.75 INCH       Cass               ND   PUBLIC

            PHOTO OF LARGE HAIL VIA FACEBOOK, REPORTED WEST OF
            KINDRED. TIME ESTIMATED VIA RADAR.

&&

BP
Local storm report, Sep 21, 5:26 AM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
526 AM CDT SAT SEP 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     FLASH FLOOD      GRAND FORKS             47.92N 97.07W
09/21/2019                   GRAND FORKS        ND   LAW ENFORCEMENT

            INTERSTATE 29 CLOSED BETWEEN EXITS 141 AND 145 DUE TO
            FLOODING NORTH OF HIGHWAY 2 AT GRAND FORKS. TRAFFIC
            SHIFTED TO OTHER ROUTES.

&&

VGODON
Local storm report, Sep 21, 7:14 AM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
714 AM CDT SAT SEP 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      MCVILLE                 47.77N 98.18W
09/21/2019                   NELSON             ND   PUBLIC

            4.50 INCHES OF RAIN. LOTS OF WATER EVERYWHERE. LOW LYING
            ROADS COVERED AND DITCHES FULL.

&&

VGODON

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 7:26 PM CDTFlash Flood WatchFGFBeltrami, Kittson, Lake of the Woods, Marshall, Pennington, Polk and 2 more8 hr
Sep 20, 7:33 PM CDTSevere Thunderstorm WarningFGFPolk57 min
Sep 20, 7:57 PM CDTSevere Thunderstorm WarningFGFClay, Norman, Polk63 min
Sep 20, 8:05 PM CDTSevere Thunderstorm WarningFGFMarshall, Polk55 min
Sep 20, 8:22 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau38 min
Sep 20, 8:28 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Polk, Red Lake47 min
Sep 20, 8:45 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Polk, Roseau45 min
Sep 20, 8:55 PM CDTSevere Thunderstorm WarningFGFNorman, Polk65 min
Sep 20, 9:00 PM CDTTornado WarningFGFNorman, Polk23 min
Sep 20, 9:01 PM CDTSpecial Weather StatementFGFKittson29 min
Sep 20, 9:12 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Polk, Red Lake48 min
Sep 20, 9:27 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau48 min
Sep 20, 9:27 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau3 min
Sep 20, 9:53 PM CDTFlash Flood WarningFGFRoseau2 hr
Sep 20, 9:55 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Polk, Red Lake50 min
Sep 20, 10:11 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Marshall, Pennington, Roseau64 min
Sep 20, 10:59 PM CDTFlash Flood WarningFGFPolk8 hr
Sep 20, 11:03 PM CDTSpecial Weather StatementFGFPennington27 min
Sep 20, 11:25 PM CDTAreal Flood WarningFGFKittson10 hr
Sep 20, 11:39 PM CDTFlash Flood WarningFGFBeltrami, Marshall, Pennington, Polk, Red Lake, Roseau7 hr
Sep 21, 12:18 AM CDTAreal Flood WarningFGFKittson, Lake of the Woods, Marshall, Roseau15 hr
Sep 21, 2:54 AM CDTFlash Flood WarningFGFNorman, Polk, Red Lake4 hr
Sep 21, 6:58 AM CDTAreal Flood WarningFGFBeltrami, Marshall, Norman, Pennington, Polk, Red Lake9 hr
Sep 21, 9:47 AM CDTRiver Flood WarningFGFKittson4 days
Sep 21, 9:47 AM CDTRiver Flood WarningFGFRoseau5 days
Sep 21, 11:37 AM CDTRiver Flood WarningFGFMarshall46 hr
Sep 21, 3:29 PM CDTAreal Flood WarningFGFKittson, Lake of the Woods, Marshall, Roseau18 hr
Sep 21, 3:46 PM CDTAreal Flood WarningFGFPennington, Polk, Red Lake17 hr
Sep 21, 3:55 PM CDTSevere Thunderstorm WarningFGFPolk37 min
Sep 21, 4:34 PM CDTSpecial Weather StatementFGFPolk56 min
Sep 21, 5:19 PM CDTSevere Thunderstorm WarningFGFClay41 min
Sep 21, 5:27 PM CDTSpecial Weather StatementFGFPolk33 min
Sep 21, 5:56 PM CDTSpecial Weather StatementFGFClearwater64 min
Sep 21, 5:58 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Mahnomen, Norman62 min
Sep 21, 6:51 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater54 min
Sep 21, 6:53 PM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard, Mahnomen67 min
Sep 20, 7:00 PM CDTFlash Flood WarningFGFCavalier, Pembina3 hr
Sep 20, 7:03 PM CDTSevere Thunderstorm WarningFGFCass, Traill57 min
Sep 20, 7:14 PM CDTSpecial Weather StatementFGFRamsey61 min
Sep 20, 7:14 PM CDTTornado WarningFGFCass31 min
Sep 20, 7:17 PM CDTSpecial Weather StatementFGFCavalier58 min
Sep 20, 7:21 PM CDTSpecial Weather StatementFGFEddy, Nelson24 min
Sep 20, 7:39 PM CDTTornado WarningFGFCass36 min
Sep 20, 8:06 PM CDTSpecial Weather StatementFGFNelson, Walsh24 min
Sep 20, 8:09 PM CDTSpecial Weather StatementFGFPembina66 min
Sep 20, 8:36 PM CDTTornado WarningFGFCass, Traill24 min
Sep 20, 9:26 PM CDTAreal Flood AdvisoryFGFCass, Traill3 hr
Sep 20, 9:51 PM CDTSpecial Weather StatementFGFGrand Forks, Steele39 min
Sep 20, 10:37 PM CDTFlash Flood WarningFGFEddy, Griggs, Nelson, Steele8 hr
Sep 20, 11:33 PM CDTFlash Flood WarningFGFGrand Forks, Nelson7 hr
Sep 21, 12:29 AM CDTFlash Flood WarningFGFBarnes, Grand Forks, Griggs, Steele, Traill7 hr
Sep 21, 12:51 AM CDTAreal Flood WarningFGFBenson, Cavalier, Eddy, Nelson, Pembina, Ramsey and 2 more7 hr
Sep 21, 8:11 AM CDTAreal Flood WarningFGFBenson, Cavalier, Eddy, Nelson, Pembina, Ramsey and 2 more8 hr
Sep 21, 3:07 PM CDTSpecial Weather StatementFGFSteele38 min
Sep 21, 3:43 PM CDTSpecial Weather StatementFGFSteele, Traill47 min
Sep 21, 4:15 PM CDTSpecial Weather StatementFGFCass60 min

Nearby

River Flood Warnings in Minnesota, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.